Case Reports

Presumed Serum Sickness Following Thymoglobulin Treatment of Acute Cellular Rejection of a Cardiac Allograft

Author and Disclosure Information

 

References

Comment

We present an atypical case of possible serum sickness in a heart transplant recipient following thymoglobulin treatment of acute cellular rejection of the cardiac allograft. Serum sickness is a clinical diagnosis supported by laboratory data. Some authors have suggested major and minor diagnostic criteria to aid with the diagnosis.7 Major diagnostic criteria include onset more than 7 days after the initial thymoglobulin administration, persistent high fevers (temperature, >38.4°C), persistent arthritis/arthralgia, and positive heterologous antibodies on enzyme-linked immunosorbent assay. Minor diagnostic criteria include rash, acute renal failure, trismus, and low serum complement (C3 and C4).

The variable cutaneous presentations of serum sickness are important to recognize in the process of making the correct diagnosis. Rash is frequently reported in serum sickness, with some studies displaying rates of up to 93%.4,14 The skin findings are most frequently described as urticarial or serpiginous macular lesions.3 Other variations of the eruption exist, and morbilliform eruptions or a combination of morbilliform and urticarial eruptions have been reported.3 It is important to judge cutaneous eruptions of serum sickness within the context of the potential cytopenia in a patient being treated with ATG. As such, purpuric eruptions have been attributed to serum sickness in thrombocytopenic patients receiving ATG for bone marrow failure.14

Usually, cutaneous eruptions of serum sickness initially are identified in the groin, axilla, and periumbilical region, and then they proceed to include the trunk and extremities. Erythema of the palms and soles frequently is described as well as a linear accentuation of the rash along the lateral and medial borders of the feet and hands at the margin of the plantar or palmar skin, respectively.14 The mucous membranes frequently are spared in serum sickness.

Despite the lack of evidence-based guidelines, case series and literature reviews have suggested a treatment regimen for serum sickness,7,15-18 calling for immediate withdrawal of the offending agent. Antihistamines may be added to control pruritus and rash. Patients with high fever, a progressive rash, or severe arthralgia have benefited from short courses of oral16,18 or intravenous7,17 glucocorticoids. The extent of the eruption in our patient was concerning, particularly because he was already receiving systemic corticosteroids in conjunction with other immunosuppressives, which may have explained his lack of fever.

Because our patient satisfied some diagnostic criteria for serum sickness and failed to satisfy others, our team was faced with the challenge of balancing the risks of possible serum sickness with the risks of the potential for progressive cardiac rejection from the withdrawal of thymoglobulin.7 There is some evidence in the literature for the use of therapeutic plasma exchange (TPE) for the treatment of serum sickness if the offending agent could not be discontinued. Tanriover et al19 presented a case series of 5 renal transplant recipients treated with thymoglobulin who developed serum sickness. The diagnosis of serum sickness was made clinically and augmented by the presence of antiheterologous antibodies. All 5 patients had persistent symptoms of serum sickness despite 2 days of glucocorticoid treatment. Interestingly, 3 patients had complete resolution of all symptoms after a single TPE treatment, and 2 patients achieved resolution of fever and arthritis after 2 consecutive days of TPE treatments.19 Because plasmapheresis is used to treat cardiac allograft rejection in patients showing signs of heart failure,11 the employment of TPE in these patients may have dual beneficial effects of concurrently treating serum sickness and allograft rejection.

Given the patient’s noncompliance and leaving the hospital against medical advice, a full workup was not able to be pursued in this case, though fortunately the eruption and his other symptoms had resolved by the time he was seen for outpatient follow-up 1 week later. Noncompliance with immunosuppressive therapy is a considerable risk factor for morbidity and mortality following heart transplantation. These patients have more transplant coronary artery disease and substantially shorter clinical event-free time.20 Our patient demonstrates the need for proactive compliance-enhancing interventions in heart transplant patients who experience allograft rejection.

Pages

Next Article:

FDA grants breakthrough status to epidermolysis bullosa gene therapy

Related Articles